Restless Leg Syndrome Associated with Atypical Antipsychotics: Current Status, Pathophysiology, and Clinical Implications

Author(s): Shilpa Aggarwal, Seetal Dodd, Michael Berk

Journal Name: Current Drug Safety

Volume 10 , Issue 2 , 2015

Become EABM
Become Reviewer

Abstract:

Restless leg syndrome (RLS) is a common disorder, frequently of unclear origin, which is often associated with significant distress. There are a few case reports of atypical antipsychotic agents (AAP) causing RLS. The pathophysiological mechanisms resulting in emergence of these movements suggest central dopaminergic dysfunction. Dopamine agonists and L-dopa reduce the symptoms of RLS, and some agents that block the dopaminergic system aggravate RLS. Genetic influences are implicated in RLS and an association between gene polymorphisms and antipyschotic-associated onset of RLS has been postulated. Greater awareness of potential causes of RLS, and its differentiation from akathisia and illness related agitation might help in reducing the distress associated with it and improving patient compliance in patients using atypical antipsychotic agents.

Keywords: Atypical antipsychotic agents, dopamine, restless leg syndrome.

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 10
ISSUE: 2
Year: 2015
Page: [98 - 105]
Pages: 8
DOI: 10.2174/1574886309666140527114159
Price: $65

Article Metrics

PDF: 79
HTML: 1